Phobias are a type of anxiety disorder where one has a strong, irrational fear of something that poses little or no actual danger. Discuss topics including social phobias, claustrophobia and treatment options.
When I was 5 years old, I got several vaccines all in one sitting and never even flinched. A few years later, I started to get dizzy and faint when I would get a shot or blood drawn. Even if my mom held me during and after the shot, I would still faint. I wasn't afraid of needles, but I began to avoid them because I feared fainting. If you've ever fainted, you know that really sickening sensation right before you lose consciousness.
It doesn't only happen when I come in contact with a needle. When I see my own blood, smell blood, or have to hear someone talking about needles or blood, I can faint. I was taking a bloodbourne pathogens class when I was 16 and started fainting over and over again. I hit my head repeatedly on the table in front of me and didn't even feel it. The woman across from me said I looked like I was having a seizure. I went to the hospital, but I felt better just to get away from that class.
When I was 17, I went to the hospital over something and ended up getting blood drawn. My boyfriend (now husband) had left the room to get me some water and wasn't with me when the nurse drew blood. I spent 1-2 minutes trying not to faint, but I couldn't stop it. When I came to, there were several nurses in the room and a crash cart. I blacked out again and came to again, I was told that I started shaking and my heart rate dropped to 40bpm.
No matter how much I relax, I still faint. It doesn't only happen when there's a needle involved, so I don't think this is technically a needle phobia. It's like I can't handle having my blood out in the open where air can get to it. Why is this happening? Please help. :(
I wish I knew this - I really struggle when I see my own blood outside my body. I don't understand it, either, because I'm not afraid of it. I've had fertility issues so I've administered lots of different medications to myself without issue. There is truly something physiological about it for me and I don't know what it is! After the last episode I tried reading up on it and what I read implied that it had to do with my blood pressure - that my blood pressure would probably drop quite a bit which made me light headed (so far I haven't actually fainted yet). They said that relaxation exercises would exacerbate that if it's the case because relaxation exercises tend to lower blood pressure. So the next time something happens the article suggested to pretzel your legs together and squeeze them to see if that could help keep the pressure up. It sounds really hokey to me, but I figure I might as well try it, because if it works it's a cheap and easy fix!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.